Texas, 2015Damaging Wind in Texas, August 14, 2015
August 14, 2015 · NWS LUB · 1 event in 1 county or zone
Scattered pulse storms developed this afternoon over the southern Rolling Plains in a hot and rather dry environment. High cloud bases around 12,000 feet created sufficient downdraft CAPE for downbursts; one of which was measured to 78 mph northeast of Aspermont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered pulse storms developed this afternoon over the southern Rolling Plains in a hot and rather dry environment. High cloud bases around 12,000 feet created sufficient downdraft CAPE for downbursts; one of which was measured to 78 mph northeast of Aspermont. This same downburst traveled southwest and created varying degrees of damage to carports, power lines and trees in Aspermont before dissipating southwest of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 2:31 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 14, 2:31 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT FRI AUG 14 2015
.SHORT TERM...
THE UA RIDGE CENTERED ACROSS NWRN NM LATE THIS AFTN...WILL CONTINUE
TO MIGRATE NW TOWARDS THE FOUR-CORNERS THRU SATURDAY. THE LOCATION
OF THE SAID UA RIDGE HAS RESULTED IN NRLY FLOW ALOFT...WITH WHAT
APPEARS TO BE A FEW WEAK EMBEDDED IMPULSES ROUNDING THE ERN
PERIPHERY OF THE RIDGE...EVIDENT BY SCATTERED CONVECTION ACROSS ERN
TX AND THICKENING MID-HIGH LEVEL CLOUDINESS. LATE LAST NIGHT/EARLY
THIS MORNING...CONVECTION ACROSS THE HIGHER TERRAIN OF SE CO AND THE
TX PANHANDLE GENERATED AN OUTFLOW BOUNDARY WHICH SAGGED ACROSS
MAINLY THE SOUTH PLAINS EARLIER THIS MORNING. THIS PROMOTED N-NE
LIGHT SFC WINDS...AS WELL AS SEVERAL AREAS EXPERIENCING LIGHT AND
VARIABLE WINDS PER 20Z METARS. ACROSS THE FAR ERN ZONES...SRLY SFC
FLOW ENSUED. THIS SFC TROUGH/CHANGE IN WIND DIRECTION ALONG WITH THE
MID-UPPER LEVEL MOISTENING...WILL BE A FOCUS FOR ISOLATED-SCATTERED
CONVECTION THIS AFTN INTO THE EVENING. IN FACT...LIGHT RADAR ECHOES
HAVE DEVELOPED ACROSS THE FAR SW TX PANHANDLE AND NW SOUTH PLAINS.
THE TTU WRF APPEARS TO HAVE A DECENT HANDLE ON THE ON-GOING PRECIP
AND AS SUCH...ADDITIONAL DEVELOPMENT IS EXPECTED ON THE CAPROCK AND
PERHAPS TO ACROSS PORTIONS OF THE ROLLING PLAINS THRU THIS
EVENING...WHILST SLOWLY DRIFTING SWRD. THE NAM IS SIMILAR...WITH THE
EXCEPTION OF IT SHOWING PRECIP TO BE BIT MORE SCATTERED ACROSS THE
ROLLING PLAINS. THUS...PRECIP COULD DEVELOP JUST ABOUT ANYWHERE. IF
THIS INDEED COMES INTO FRUITION...THIS ACTIVITY WILL BE WORKING WITH
700-1500 J/KG OF MID-LEVEL CAPE...RELATIVELY WEAK STORM MOTION
/5-10 KTS/ AND PWATS OF 1.30-1.80 INCHES. THIS SUGGESTS A FEW STORMS
APPROACHING STRONG LEVELS WITH SMALL HAIL AND BRIEF GUSTY WINDS
BEING THE PRIMARY THREATS...AS WELL AS LOCALIZED MODERATE RAINFALL.
OVERNIGHT...MODELS HINT AT A LULL IN PRECIP BUT COULD SEE SOME RE-
DEVELOPMENT THROUGHOUT THE DAY SATURDAY ACROSS THE FAR WRN ZONES
/NEAREST TO A SFC TROUGH/ AND ACROSS THE FAR ERN ZONES /COINCIDING
WITH BEST UPSLOPE AND THUS BEST PWATS/. OVERNIGHT LOWS WILL RANGE
FROM THE MIDDLE 60S ACROSS THE FAR SW TX PANHANDLE TO THE 70S ACROSS
THE FAR ROLLING PLAINS. HIGHS SATURDAY WILL BE CLOSER TO SEASONAL
NORMS GIVEN THE UA RIDGE NOT BEING DIRECTLY OVERHEAD /UPPER 80S TO
LOWER 90S ON THE CAPROCK TO LOWER TO MIDDLE 90S OFF THE CAPROCK/.
.LONG TERM...
AS UPPER RIDGE CONTINUES VERY SLOW SHIFT BACK TO THE WEST...AND
FLATTENS...THE MONSOONAL FLOW WRAPPING AROUND THE DIFLUENT EASTERN
PART OF THE RIDGE WILL SLOWLY THIN. WE WILL MAINTAIN LOW MENTION
OF THUNDER ALONG WESTERN BORDER MAINLY SATURDAY EVENING THROUGH
ABOUT MONDAY. MEANWHILE...A WAVE EMERGING THROUGH THE ROCKIES WILL
TEND TO PULL REMAINING THINNED OUT MOISTURE PLUME BACK TO THE EAST
BY TUESDAY AND EARLY WEDNESDAY. SOLUTIONS HAVE BEEN STRUGGLING
WITH THE AMPLITUDE AND TIMING OF THIS SYSTEM AND ALSO A POSSIBLE
COLD FRONT AROUND TUESDAY NIGHT OR WEDNESDAY...AND WITH TODAYS RUN
STILL WE ARE SEEING RELATIVELY POOR CONTINUITY. THE STRONGER AND
SLOWER SOLUTIONS FAVOR THE BULK OF MOISTURE AND LIFT IMPACTING THE
PANHANDLE AND PERHAPS OUR NORTHEAST ZONES...ALTHOUGH WITH ENOUGH
BACKED FLOW WE MIGHT BRIEFLY PULL THE DEEPER MOISTURE ACROSS THE
REGION TUESDAY NIGHT OR SO. BUT WE ARE RELUCTANT TO PUT TOO MUCH
EMPHASIS ON PRECIPITATION CHANCES WITH SUCH A SYSTEM. SO WE WILL
INDICATE LOW MENTION OF THUNDER MAINLY NORTHEAST TUESDAY NIGHT
WITH ONLY A SLIGHT DOWNWARD TEMPERATURE TREND FOR MID WEEK...AND
DISREGARD OTHER POSSIBILITIES UNTIL SOLUTIONS SHOW CLEARER TRENDS.
LATER IN THE WEEK WE ALSO ARE NOT SEEING VERY CLEAR AGREEMENT ON
POSSIBLE RETURN OF DEEP LAYERED MOISTURE. WE OPT TO RETAIN A LOW
MENTION LATE WEEK BUT TREND DRIER HEADING INTO NEXT WEEKEND. WITH
HEIGHTS ALOFT LOWERED OVERALL...TEMPERATURES SHOULD NOT PROVE TOO
EXTREME IN THIS UPCOMING PATTERN. RMCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 67 88 66 91 / 20 20 30 30
TULIA 68 90 66 90 / 20 10 10 10
PLAINVIEW 68 88 67 91 / 30 10 10 10
LEVELLAND 70 92 66 92 / 30 10 20 10
LUBBOCK 71 92 68 94 / 30 10 10 10
DENVER CITY 70 93 66 91 / 20 20 20 20
BROWNFIELD 71 94 66 93 / 20 10 20 10
CHILDRESS 72 94 69 95 / 10 20 0 0
SPUR 71 93 68 95 / 30 10 0 0
ASPERMONT 73 95 71 97 / 30 20 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29/05
Hazardous weather outlook, Aug 14, 5:14 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
614 AM CDT FRI AUG 14 2015
TXZ021>044-151115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
614 AM CDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 14, 3:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
418 PM CDT FRI AUG 14 2015
TXZ044-142200-
STONEWALL TX-
418 PM CDT FRI AUG 14 2015
AT 417 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
OLD GLORY...OR 18 MILES SOUTHWEST OF KNOX CITY...MOVING SOUTH AT 25
MPH.
PEA SIZE HAIL...WIND GUSTS TO 55 MPH...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... ASPERMONT...OLD GLORY AND US-380 NEAR
THE HASKELL-STONEWALL COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INSIDE A STURDY SHELTER UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3296 10032 3340 10022 3340 9999 3296 9999
TIME...MOT...LOC 2117Z 001DEG 21KT 3331 10010
MCZ
Thunderstorm Wind, Stonewall
- When
- August 14, 3:50 PM CST to 4:05 PM CST
- Where
- Stonewall County, 2.33 mi ENE of Aspermont to 1.18 mi NE of Aspermont Arpt
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 33.168, -100.196
Measured by a Texas Tech University West Texas mesonet station. A short while later, the Aspermont Sheriff's Office estimated 70 to 80 mph wind gusts and noted that a nearby carport roof was blown off and power lines were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 14 to 16, 201548 injured · 4 events
- Hail and Damaging Winds in Wisconsin, August 14, 2015$65,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 14, 2015$40,000 · 1.25 in hail · 6 events
- Damaging Winds in Texas, August 14, 2015$45,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, August 14, 2015$35,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 14, 20151 injured · $16,000 · 1.5 in hail · 8 events
- Damaging Winds in Michigan, August 14, 2015$4,000 · 56 kt wind · 23 events
- Marine Thunderstorm Winds in Lake St. Clair, August 14, 20152 injured · 54 kt wind · 3 events
- Damaging Winds in Montana, August 14, 201562 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201560 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201552 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587595.